Prozac is one of the most commonly prescribed antidepressants on the market, despite a relatively low risk of withdrawal symptoms after discontinuing the drug.
Sold under the generic name fluoxetine, Prozac is a prescription antidepressant medication used for the treatment of various mental health illnesses including panic attacks, anxiety disorders, obsessive-compulsive disorder (OCD), bulimia, and depression.
While Prozac withdrawal can be troublesome, compared to other selective serotonin reuptake inhibitors (SSRIs), the medication is less likely to cause severe symptoms.
Before discontinuing the use of Prozac, here’s what you need to know about Prozac withdrawal.
Who is likely to experience symptoms of Prozac withdrawal?
Although all SSRIs have the potential to cause withdrawal symptoms, Prozac is the least likely to cause withdrawal symptoms or antidepressant discontinuation syndrome of any medication in its class.
That’s because Prozac has a long half-life compared to other drugs in its class.
The half-life of a drug is the amount of time that it takes for about half of the drug to leave your body.
While some SSRIs, like Paxil, have a half-life that is less than one day long, Prozac’s half-life is about four to six days.
Because it leaves your body so slowly, Prozac is less likely to cause severe withdrawal symptoms, which typically occur when approximately 90 percent of the medication has left the body.
As a result, Prozac withdrawal symptoms often do not begin until several weeks after the dose of the drug has been stopped.
Prozac is intended for the long-term treatment of major depressive disorder and panic disorders because it works gradually to increase levels of serotonin in the brain.
As a result, most patients may not feel the full effects of the drug for about four to six weeks after starting treatment.
Patients are considered to be at risk of experiencing antidepressant withdrawal symptoms when they have been taking Prozac for around four weeks or more.
However, your likelihood of experiencing Prozac withdrawal symptoms will vary based on a number of different factors, including the amount of time you’ve been using Prozac and what dose of the drug you have been taking.
What are the symptoms of Prozac withdrawal?
Prozac can cause withdrawal symptoms that are similar in nature to those caused by other SSRIs.
Common symptoms of Prozac withdrawal include:
- Digestive problems, including nausea, vomiting, diarrhea, and loss of appetite
- Changes to motor control, including tremors, difficulty controlling movement of the mouth, and unsteady gait
- Mood changes, including anxiety, agitation, panic, depression, anger, and suicidal thoughts or behaviors
- Flu-like symptoms, including headache, fatigue, muscle aches, and chills
- Instability, including feeling dizzy or lightheaded
- Sleep problems, including nightmares, insomnia, vivid dreams, and unusual dreams
- Sensations of “electrical shock” or “zaps” in your brain
One of the most serious potential symptoms of Prozac withdrawal is the increased risk of suicidal thoughts and behaviors. When withdrawing from SSRIs like Prozac, suicide risk has been shown to increase by approximately 60 percent.
What is the timeline for Prozac withdrawal?
Due to the long half-life associated with Prozac, discontinuation symptoms of the drug typically do not appear for several weeks after discontinuing the use of the medication.
However, the symptoms associated with Prozac withdrawal often last longer than withdrawal symptoms caused by other medications as a result of the drug’s long half-life.
On average, Prozac withdrawal symptoms tend to last about two months. During this time, the changes in mood caused by Prozac withdrawal can cause some people to mistakenly believe that their mental health condition has relapsed, causing them to start taking the drug again unnecessarily.
Make sure to keep a log of your withdrawal symptoms and when they occur in order to make it easier to distinguish between symptoms of a possible relapse and withdrawal symptoms. Prozac should only be discontinued under the guidance of a healthcare provider.
What treatment is available for Prozac withdrawal?
While some patients may experience severe withdrawal symptoms of Prozac, most people will experience more mild and moderate symptoms.
The best way to prevent symptoms of Prozac withdrawal is to gradually reduce your dose down to zero over the course of several weeks or months under the guidance of your healthcare provider.
If you need assistance in managing your Prozac withdrawal syndrome, you may find that over-the-counter medications, herbal remedies, regular exercise, therapy, and social support can help. Inpatient treatment is extremely rare.
Prozac is one of the easiest SSRIs to discontinue because many other drugs in this class have a short half-life that makes it more difficult for your brain chemicals to adjust to their discontinuation, but that doesn’t mean that you should abruptly stop the use of the drug.
Speak to your doctor before stopping the use of Prozac in order to minimize common Prozac withdrawal symptoms like drowsiness, dizziness, and irritability. Your health care provider will be able to help you taper your use of Prozac, decreasing your dosage over time to avoid the worst of Prozac withdrawal’s side effects.
When withdrawing from Prozac, symptoms may take several weeks to appear and may last for about two months.
References, Studies and Sources:
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Pharmacists.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Pharmacists.org, Chris and his Acme Health LLC Brand Team own and operate Diabetic.org and the USA Rx Pharmacy Discount Card powered by Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.